Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Memphis, TN

May 23, 2000Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 10:51 AM CDT for Hardeman County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 10:51 AM CDT (15:51 UTC)
Expired
May 23, 2000, 11:15 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:55 AM CDTHail 0.75Hickory Vly, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS54 KMEG 231552
SVRMEM
TNC069-231615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1051 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1115 AM CDT

* AT 1049 AM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF HICKORY VALLEY...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAULSBURY AROUND 1055 AM CDT
  MIDDLETON AROUND 1105 AM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LARGE HAIL   
 AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 23, 9:30 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT MON MAY 23 2000

STORMS WORKING WAY ACROSS WEST TENNESSEE AT THIS TIME. ALSO HAVE
STORMS IN WESTERN N MS. STORMS MOVING ESE.

FIRST PERIOD WL BE ADJUSTED TO ACCOUNT TEMP DIFFERENCES FROM CLDS
LATER THIS MORNING.

.MEM...SEVERE THUNDERSTORM WATCH UNTIL 2 PM CDT WEST TENNESSEE

In the hours before

Local storm report, May 23, 9:57 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
957 AM CDT MON MAY 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    DEERING                   MO   .88 INCH HAIL
05/23/00   PEMISCOT                       REPORTED BY SHERIFFS
                                          OFFICE.

0810 AM    DELL                      AR   .75 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY BLYTHEVILLE
                                          PD.

0815 AM    LEACHVILLE                AR   .88 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY LEACHVILLE PD.

0840 AM    ASHPORT                   TN   .75 INCH HAIL
05/23/00   LAUDERDALE                     DIME SIZE HAIL ALONG THE
                                          MISSISSIPPI RIVER.
                                          REPORTED BY LUXORA PD.

0925 AM    MEDINA                    TN   1.75 INCH HAIL
05/23/00   GIBSON                         GOLFBALL HAIL REPORTED BY
                                          MEDINA POLICE DEPA!RTMENT.

N
Special weather statement, May 23, 10:06 AM CDT, 45 minutes before
MOZ113-115-231530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CDT TUE MAY 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING MISSOURI
COUNTIES HAS BEEN CANCELLED...

     DUNKLIN...PEMISCOTT

STORMS HAVE MOVED OUT OF THE BOOTHEEL INTO WEST TENNESSEE.
Special weather statement, May 23, 10:35 AM CDT, 16 minutes before
TNZ001-002-019-048-049-231555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT TUE MAY 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING WEST TENNESSEE
COUNTIES HAS BEEN CANCELED...

     LAKE...OBION...DYER...LAUDERDALE...TIPTON

SEVERE STORMS HAVE MOVED EAST OUT OF THESE COUNTIES.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:17 AM CDTSevere Thunderstorm WarningMEGDyer28 min
May 23, 8:30 AM CDTSevere Thunderstorm WarningMEGDyer, Lake30 min
May 23, 8:36 AM CDTSevere Thunderstorm WarningMEGLauderdale24 min
May 23, 9:09 AM CDTSevere Thunderstorm WarningMEGGibson36 min
May 23, 9:24 AM CDTSevere Thunderstorm WarningMEGMadison36 min
May 23, 10:30 AM CDTSevere Thunderstorm WarningMEGFayette30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.